Is it normal to still break out and be oily while on Accutane?

Hi there. I have been on accutane for roughly 3 1/2 months, (note that this is my second course) and my nose is still as oily as ever. When I say oily, I mean oily. You can practically see your reflection in it. Yet the rest of my skin is extremely dry, as expected. But I've been getting rather deep break outs the entire time ive been on. I'm getting really depressed about this. I'm on 80 mgs a day, along with a plethora of other meds.

Doctor Answers 1

Breakouts and Accutane

Thank you for your question. It is not uncommon to have breakouts when starting any acne treatment, especially Accutane. Usually the flare-up lasts a couple of weeks, but in some individuals, the flare-up can be very severe and occur for several months. Breakouts also vary depending on the dose you are taking and if you recently increased the dose to 80 mg, then breakouts may occur. Please be patient with the treatment because acne tends to get worse before it gets better. Also, when the skin is excessively dry, which is common with Accutane, your body tries to compensate by producing more oils, so I recommend using a mild facial moisturizer to your entire face. I highly suggest you consult with your prescribing dermatologist regarding your concerns and to discuss any further questions you may have with therapy. Take care and good luck.

Las Vegas Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.